×

Spreading of two competing species in advective environment governed by free boundaries with a given moving boundary. (English) Zbl 1477.35031

Summary: In this paper, we study a free boundary problem of two competing species in the left-shifting environment. This model may be used to describe the interaction of the spreading phenomena of two competing species over a one dimensional habitat influenced by an external effect such as the effect of global warming. Here, we assume that only the habitat of inferior competitor is eroded away by the left moving boundary at constant speed \(c\) and we consider the how its spreading influences to the spreading of the superior competitor. We prove, as \(c_2^{\ast} <c<c_1^{\ast}\), a trichotomy result: (i) vanishing, (ii) spreading, or (iii) transition for inferior competitor influenced by an advection term caused by the left-shifting boundary and vanishing for superior competitor while both species go extinct in the long run as \(c_2^{\ast}<c_1^{\ast}<c\). This extends the result of H. Matsuzawa [Commun. Pure Appl. Anal. 17, No. 5, 1821–1852 (2018; Zbl 1397.35348)] in two aspects: the model is considered for the two competing species and it takes into account the influence of the drift term caused by the the effect of left-shifting boundary.

MSC:

35B40 Asymptotic behavior of solutions to PDEs
35B50 Maximum principles in context of PDEs
35K51 Initial-boundary value problems for second-order parabolic systems
35K57 Reaction-diffusion equations
35R35 Free boundary problems for PDEs
47G20 Integro-differential operators

Citations:

Zbl 1397.35348
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Angenent, SB, The zero set of a solution of a parabolic equation, J. Reine Angew. Math., 390, 79-96 (1988) · Zbl 0644.35050
[2] Aronson, DG; Weinberger, HF, Multidimensional nonlinear diffusion arising in population genetics, Adv. Math., 30, 33-76 (1978) · Zbl 0407.92014
[3] Aronson, D. G., Weinberger, H. F.: Nonlinear diffusion in population genetics, combustion and nerve pulse propagation. In: Goldstein, J. A. (ed.) Partial Differential Equations and Related Topics. Lecture Notes in Mathematics, vol. 446, pp 5-49. Springer, Berlin, Heidelberg (1975) · Zbl 0325.35050
[4] Berestycki, H.; Diekman, O.; Nagelkerke, CJ; Zegeling, PA, Can a species keep pace with a shifting climate, Bull. Math. Biol., 71, 399-429 (2008) · Zbl 1169.92043
[5] Cai, J., Asymptotic behavior of solutions of fisher-KPP equation with free boundary conditions, Nonlinear Anal. Real World Appl., 16, 170-177 (2014) · Zbl 1296.35217
[6] Cai, J.; Lou, B.; Zhou, M., Asymptotic behavior of solutions of a reaction diffusion equation with free boundary conditions, J. Dyn. Differ. Equ., 26, 1007-1028 (2014) · Zbl 1328.35329
[7] Du, Y.; Lin, Z., Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM J. Math. Anal., 42, 377-405 (2010) · Zbl 1219.35373
[8] Du, Y.; Lin, Z., The diffusive competition model with a free boundary: invasion of a superior or inferior competitor, Discrete Contin. Dyn. Syst. Ser. B, 19, 3105-3132 (2014) · Zbl 1310.35245
[9] Du, Y.; Lou, B., Spreading and vanishing in nonlinear diffusion problems with free boundaries, J. Eur. Math. Soc., 17, 2673-2724 (2015) · Zbl 1331.35399
[10] Du, Y.; Wei, L.; Zhou, L., Spreading in a shifting environment modeled by the diffusive logistic equation with a free boundary, J. Dyn. Differ. Equ., 30, 1389-1426 (2017) · Zbl 1408.35227
[11] Du, Y.; Matsuzawa, H.; Zhou, L., Sharp estimate of the spreading speed determined by nonlinear free boundary problems, SIAM J. Math. Anal., 46, 375-396 (2014) · Zbl 1296.35219
[12] Du, Y.; Lou, B.; Zhou, M., Nonlinear diffusion problems with free boundaries: convergence, transition speed and zero number arguments, SIAM J. Math. Anal., 47, 3555-3584 (2015) · Zbl 1321.35086
[13] Guo, J-S; Wu, C-H, Dynamics for a two-species competition-diffusion model with two free boundaries, Nonlinearity, 28, 1-27 (2015) · Zbl 1316.92066
[14] Gu, H.; Lou, B.; Zhou, M., Long time behavior for solutions of fisher-KPP equation with advection and free boundaries, J. Funct. Anal., 269, 1714-1768 (2014) · Zbl 1335.35102
[15] Kanako, Y.; Matsuzawa, H., Spreading speed and sharp asymptotic profiles of solutions in free boundary problems for reaction-advection-diffusion equations, J. Math. Anal. Appl., 428, 43-76 (2015) · Zbl 1325.35292
[16] Ladyženskaja, OA; Solonnikov, VA; Ural’ceva, NN, Linear and Quasi-Linear Equations of Parabolic Type (1968), Providence, RI: American Mathematical Society, Providence, RI
[17] Lei, C.; Nie, H.; Dong, W.; Du, Y., Spreading of two competing species governed by a free boundary model in a shifting environment, J. Math. Anal. Appl., 462, 1254-1282 (2018) · Zbl 1390.35377
[18] Li, B.; Bewick, S.; Shang, J.; Fagan, WF, Persistence and spread of a species with a shifting habitat edge, SIAM J. Appl. Math., 74, 1397-1417 (2014) · Zbl 1345.92120
[19] Lieberman, GM, Second Order Parabolic Differential Equations (1996), Singapore: World Scientific, Singapore
[20] Matsuzawa, H., A free boundary problem for the fisher-KPP equation with a given moving boundary, Commun. Pure Appl. Anal., 17, 1821-1852 (2018) · Zbl 1397.35348
[21] Vo, H-H, Persistence versus extinction under a climate change in mixed environments, J. Differ. Equ., 259, 4947-4988 (2015) · Zbl 1330.35216
[22] Wang, J-B; Zhao, X-Q, Uniqueness and global stability of forced waves in a shifting environment, Proc. Amer. Math. Soc., 147, 1467-1481 (2019) · Zbl 1407.35116
[23] Wei, L.; Zhang, G.; Zhou, M., Long time behavior for solutions of the diffusive logistic equation with advection and free boundary, Calc. Var. Partial Differ. Equ., 55, 95 (2016) · Zbl 1377.35290
[24] Wu, C-H, The minimal habitat size for spreading in a weak competition system with two free boundaries, J. Differ. Equ., 259, 873-897 (2015) · Zbl 1319.35081
[25] Wu, C.; Wang, Y.; Zou, X., Spatial-temporal dynamics of a Lotka-Volterra competition model with nonlocal dispersal under shifting environment, J. Differ. Equ., 267, 4890-4921 (2019) · Zbl 1428.45012
[26] Zhang, G-B; Zhao, X-Q, Propagation dynamics of a nonlocal dispersal fisher-KPP equation in a time-periodic shifting habitat, J. Differ. Equ., 268, 2852-2885 (2020) · Zbl 1428.35174
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.